Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 68, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 24, 2022, 5:37 PM EDT for Bulloch County, Candler County, Evans County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2022, 5:37 PM EDT (21:37 UTC)
- Expired
- May 24, 2022, 6:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bulloch County, GA, Candler County, GA, Evans County, GA
The radar
The Charleston,SC radar (KCLX), 89 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1093 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:08 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 24, 4:08 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Charleston SC 408 PM EDT Tue May 24 2022 .SYNOPSIS... A few weather features will lead to periods of unsettled weather through Friday. Drier conditions should then return this weekend into early next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Large subtropical high pressure system remains parked off the Florida Peninsula with ridging extending northeastward off the the Atlantic coast. Weakening surface low pressure is over eastern North Carolina with a boundary that extends down through central South Carolina into Central Georgia, and has not moved much today. Warm and somewhat humid conditions remain across the SE this morning with a narrow corridor of MLCAPE values exceeding 2000 J/Kg through the coastal plain. Inland moving sea breeze has been able to trigger isolated to scattered convection across the CWA. However, as anticipated, convection has been much weaker/disorganized compared to Monday. Also keeping an eye on a cluster of showers/storms that has developed along the sea breeze in the central Florida panhandle. Convection is making some N to slightly NE progress at this hour. Sea breeze convection will continue to press inland over the next several hours before weakening by mid evening or so. As noted, we're keeping an eye on the convection moving out of the central Florida Panhandle into southern Georgia. That activity might make a run toward our southern/western GA counties in the early to mid evening timeframe, or help initiate some renewed convection along the inward pressing sea breeze with whatever instability remains. Will see how it goes, but I will keep pops in the forecast through the mid to late evening timeframe to cover all that, especially along and west of the I-95 corridor. In any event, strong to severe storm potential is not zero given respectable CAPE values, but certainly the window will be closing in the next few hours. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... High pressure at the mid and upper levels will be centered just off shore on Wednesday. At the surface a stationary front will be stalled in the vicinity of the forecast area. Model soundings indicate that a strong cap will be in place throughout most, if not all, of the day. This will prevent most convection from initiating, leading to a mostly dry forecast. 850 mb temperatures will support highs in the upper 80s to near 90 along inland southeastern GA. Overnight lows will remain rather mild, with partly to mostly cloudy conditions, and lows are forecast to only reach into the upper 60s to low 70s near the coast. A deep mid to upper level trough will swing eastward over ArkLaTex Thursday, pushing the high center of high pressure further eastward over the Atlantic. As this synoptic feature progresses closer to the forecast area the risk for showers and thunderstorms will increase, and the forecast currently features a chance of showers and thunderstorms across inland southeastern GA. High temperatures will once again reach into the upper 80s. Overnight lows will again be elevated, with upper 60s inland and low to mid 70s near the coast. As the aforementioned mid to upper level trough continues it's swing eastward, the forecast area will be positioned under the downstream side on Friday. At the surface a cold front will approach the region. There will be southerly flow aloft which should allow for sufficient moisture transport for numerous showers and thunderstorms Friday. The GFS shows PWAT values in a few locations reaching 2 inches, with many locations between 1.8 and 2 inches. Average PWATs for this time of year are around 1.3 inches, so these values are definitely above average. This heavy rain could lead to localized flooding. There is a possibility as well that some of these storms could be severe, although the timing and coverage is too uncertain right now for the Storm Prediction Center to outlook the region. High temperatures will be slightly cooler than the previous days, due to cloud cover and rainfall. Highs are forecast to reach into the mid 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The cold front associated with the mid to upper level trough will push through Friday afternoon/Friday night. Models have continued to slow the frontal passage down with each run. There is a chance for showers and thunderstorms to persist into the overnight on Friday as the cold front passes through the region. High pressure is forecast to build into the region starting on Saturday and persisting through the period. There is a chance for afternoon showers and thunderstorms almost every day, driven by the afternoon sea breeze circulation. Temperatures should generally stay near to above normal through the period. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Isolated to scattered showers are beginning to develop along the incoming sea breeze along the coastal counties and some of that activity may impact the CHS and SAV terminal sites this afternoon. JZI looks to be to close to the coast for any convection. Thus I've included VCSH in the SAV/CHS terminal forecast accordingly. Thunder is certainly possible, but will not put in the forecast at this juncture. Convection wanes early this evening leaving VFR conditions for much of tonight. However, weak boundary to our north is slated to sag down into the region overnight turning winds into N/NE at CHS and JZI...SE at SAV. Some low cloud cover may develop behind the boundary along with some lower cloud cover spreading inland off the Atlantic, and may bring a brief period of MVFR flight restrictions to the terminal sites early Wednesday morning. VFR returns for the afternoon. Extended Aviation Outlook: Periodic restrictions are possible Thursday night through Friday night as a cold front moves through the area. && .MARINE... Wednesday through Sunday: Winds generally southeasterly around 10 to 15 knots will prevail Wednesday and Thursday as a front is stalled in the vicinity. Seas are forecast to average 2 to 3 feet. A cold front will push through the region Friday/Friday night, bringing the risk for stronger thunderstorms. High pressure will build back in on Saturday with southerly to southwesterly winds prevailing, around 10 knots. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...TBA SHORT TERM...CPM LONG TERM...CPM AVIATION...CPM/TBA MARINE...CPM/TBA
Hazardous weather outlook, May 24, 4:10 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 410 PM EDT Tue May 24 2022 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-252015- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 410 PM EDT Tue May 24 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: An isolated strong thunderstorm, producing hail and gusty winds, remains possible through 9 pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-252015- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 410 PM EDT Tue May 24 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 24, 5:11 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT Tue May 24 2022
GAZ114-137-242145-
Tattnall-Long-
511 PM EDT Tue May 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...
At 511 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Glennville, moving northwest
at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Glennville and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3203 8221 3207 8207 3204 8178 3201 8182
3200 8181 3180 8200 3182 8202 3181 8203
3187 8211 3189 8212 3189 8213 3191 8213
3190 8219 3192 8222
TIME...MOT...LOC 2111Z 154DEG 8KT 3186 8204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 24, 5:31 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
531 PM EDT Tue May 24 2022
GAZ099-100-115-242200-
Evans-Bulloch-Candler-
531 PM EDT Tue May 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, BULLOCH AND
CANDLER COUNTIES...
At 530 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Register, or 8 miles south of Statesboro,
moving north at 30 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of this storm include...
Statesboro, Metter, Claxton, Brooklet, Hagan, Portal, Pulaski and
Register.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3251 8216 3261 8178 3260 8175 3227 8159
3215 8192 3249 8217
TIME...MOT...LOC 2130Z 157DEG 25KT 3233 8182
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:11 PM EDT | Special Weather Statement | CHS | Tattnall | 34 min |
| May 24, 5:31 PM EDT | Special Weather Statement | CHS | Bulloch, Candler | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.